Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Cheyenne, WY

May 29, 2000Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2000, 4:32 PM MDT for Dawes County, Nebraska. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2000, 4:32 PM MDT (22:32 UTC)
Expired
May 29, 2000, 5:15 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

What was reported inside it

TimeReportWhereRemark
May 29, 4:35 PM MDTHail 0.75Crawford, NE
May 29, 4:38 PM MDTHail 0.75Crawford, NE
May 29, 4:47 PM MDTHail 1Chadron, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS55 KCYS 292233
SVRCYS
NEC045-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT MON MAY 29 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 515 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF CRAWFORD...OR 23 MILES 
SOUTHWEST OF CHADRON...MOVING EAST AT 35 MPH.  THIS SEVERE 
THUNDERSTORM WILL LIKELY PRODUCE LARGE HAIL AND VERY GUSTY WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 4277 10347 4245 10346 4247 10280 4281 10280

EMANUEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:00 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 29, 2:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT MON MAY 29 2000

SFC LOW CNTRL WY WITH WK FNT SEWD INTO CNTRL NEB PNHNDL.  REAL CDFNT
FM SFC LOW ENE INTO NW SD.  DWPTS 50+ ALG/N OF WK FNT IN CWA.  CU
FIELD THAT POPPED UP EARLY THIS AFTN SUGGESTS AREA OF CONCERN
INITIALLY TO BE FAR SE WY/SRN & CNTRL PNHNDL.  BEST CONVERGNC THO IS
N...ACRS E CNTRL WY.  WILL KEEP MNTN OF PSBLY STG STMS THIS EVENG
MANY AREAS IN SLGT RISK.  AVN MDL DOES SHOW A WK FTR SHFTG ACRS CWA
LATE THIS AFTN/ERLY EVNG.  REAL CDFNT TO SAG S TNGT IN WAKE OF EVNG
STMS...FNT SHLD REACH DGW-CYS-AKO LINE BY MRNG...MORE LIKE ETA/AVN
RTHR THAN FRTHR N NGM.  ON TUE...ALL MDLS SHOW ANTHR WK FTR ALOFT
WHICH MOVES INTO CWA IN THE AFTN/EVNG.  GOOD UPSLP LO LVL FLOW WITH
DWPTS IN THE 50S...CANT ARGUE WITH DAY 2 OTLK FOR SVR.  DEPENDING
ON HOW WDSPRD LOW CLDS WILL BE BHND FNT AND HOW QUICKLY THEY DCRS...
COULD BE A SIG SVR WX EVENT ON TUE AFTN/EVNG...PRIMARILY NIOBRARA
...GOSHEN...PLATTE...AND MOST OF PNHNDL.  WILL ADD MNTN OF STG STMS
TO ZNS FOR TUE.  FOR TUE NGT/WED...FNT TO SAG BACK SWD TUE NGT...
WITH AVN SUGGESTING IT WILL AGAIN PULL OUT OF FAR SE WY ON WED.
FOR NOW HAVE GONE WITH SCT TYPE POPS.  GNDNC TMPS IN BALLPARK.

.EXTENDED DISCUSSION...
FAST SW FLOW ALF ERLY IN XTENDED PD GRADUALLY BACKS TO NW FLOW BY
MON AS A BROAD TROF OVR THE PAC NW THU SHIFTS EWRD OVR THE GRTLKS BY
MON. A PERSISTENT RGN OF LO SFC PRES OVR ERN CO THU AND FRI WL MOV
S OVR ERN NM SAT THRU MON. THE LO PRES WL COMBINE WITH A BROAD DOME
OF HI SFC PRES OVR THE NRN PLANS TO PRODUCE A LO LVL UPSLP FLOW
REGIME OVER SERN WY AND THE NEB PNHDL...WITH A CHC OF PCPN EVERY DAY
IN THE XTENDED PD.

.CYS...
WY...NONE.
NE...NONE.

JAD/RGB

In the hours before

Special weather statement, May 29, 1:30 PM MDT, 3 hours 2 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-067-068-292200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT MON MAY 29 2000

SPOTTER ACTIVATION MAY BE NEEDED TODAY FROM EAST CENTRAL WYOMING
SOUTHEAST INTO THE CENTRAL AND NORTHERN PARTS OF THE NEBRASKA
PANHANDLE.

SCATTERED THUNDERSTORMS HAVE POPPED UP PARTS OF CENTRAL AND
SOUTHEAST WYOMING.  AS THESE STORMS MOVE EAST/NORTHEAST...THEY WILL
ENCOUNTER AN ATMOSPHERE WITH BETTER LOW LEVEL MOISTURE.  A FEW OF
THE STORMS COULD PRODUCE HEAVY RAIN AND HAIL.

JAD

WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.